Cardiovascular medication errors in children

Diana C. Alexander, David G. Bundy, Andrew D. Shore, Laura Morlock, Rodney W. Hicks, Marlene R. Miller

Research output: Contribution to journalArticle

Abstract

OBJECTIVES: We sought to describe pediatric cardiovascular medication errors and to determine patients and medications with more-frequently reported and/or more-harmful errors. METHODS: We analyzed cardiovascular medication error reports from 2003-2004 for patients <18 years of age, from the US Pharmacopeia MEDMARX database. Reports were stratified according to harm score (A, near miss; B-D, error, no harm; E-I, harmful error). Proportions of harmful reports were determined according to drug class and age group. "High-risk" drugs were defined as antiarrhythmics, antihypertensives, digoxin, and calcium channel blockers. RESULTS: A total of 147 facilities submitted 821 reports with community hospitals predominating (70%). Mean patient age was 4 years (median: 0.9 years). The most common error locations were NICUs, general care units, PICUs, pediatric units, and inpatient pharmacies. Drug administration, particularly improper dosing, was implicated most commonly. Severity analysis showed 5% "near misses," 91% errors without harm, and 4% harmful errors, with no reported fatalities. A total of 893 medications were cited in 821 reports. Diuretics were cited most frequently, followed by antihypertensives, angiotensin inhibitors, β-adrenergic receptor blockers, digoxin, and calcium channel blockers. Calcium channel blockers, phosphodiesterase inhibitors, antiarrhythmics, and digoxin had the largest proportions of harmful events, although the values were not statistically significantly different from those for other drug classes. Infants <1 year of age accounted for 50% of reports. Proportions of harmful events did not differ according to age. CONCLUSIONS: Infants <1 year of age were most frequently reported in cardiovascular medication errors reaching inpatients, in a national, voluntary, error-reporting database. Proportions of harmful errors were not significantly different by age or cardiovascular medication. Most errors were related to medication administration, largely due to improper dosing.

Original languageEnglish (US)
Pages (from-to)324-332
Number of pages9
JournalPediatrics
Volume124
Issue number1
DOIs
StatePublished - Jul 1 2009

    Fingerprint

Keywords

  • Cardiovascular agents
  • Drug safety
  • Medication errors

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Alexander, D. C., Bundy, D. G., Shore, A. D., Morlock, L., Hicks, R. W., & Miller, M. R. (2009). Cardiovascular medication errors in children. Pediatrics, 124(1), 324-332. https://doi.org/10.1542/peds.2008-2073